Florida, 2010Funnel Cloud in Florida, September 18, 2010
September 18, 2010 · NWS JAX · 1 event in 1 county or zone
Onshore flow and shallow moisture spawned convergent bands of cumulus over the coastal waters. A funnel cloud was observed in one line near Crescent Beach.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Onshore flow and shallow moisture spawned convergent bands of cumulus over the coastal waters. A funnel cloud was observed in one line near Crescent Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 18, 8:40 AM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Sep 18, 8:40 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
940 AM EDT SAT SEP 18 2010
...ROUGH SURF AND HIGH RISK OF RIP CURRENTS...
.UPDATE...WATER VAPOR AND RUC FIELDS SHOW UPPER LEVEL TROUGH OVER
THE NE U.S...MID ATLC STATES AND OFF THE GA/FL COAST. A WEAK MID
LEVEL SHORTWAVE TROUGH EXISTS OFF THE COAST OF CAROLINAS TO SRN
GA/AL. SFC DATA SHOWS A COLD FRONT OVER SRN NC AND INTO CENTRAL SC
AND INTO NRN GA AND WEAK HIGH PRESSURE AROUND 1015 MB OVER OUR
INLAND SE GA. SFC FLOW IS WEAK FROM THE E TO ENE WITH LLVL
CONVERGENCE ALONG THE COAST. RADAR IMAGERY AND OBS INDICATE ISOLD
SMALL SHOWERS NEAR THE COAST AND COASTAL WATERS IN THE FORECAST
AREA. JAX 12Z SOUNDING SHOWS PWAT OF 1.5 INCHES AND FAIRLY MOIST
CONDITIONS BELOW SUBSIDENCE INVERSION AROUND 850 MB. GIVEN THE DRY
AIR ALOFT AND THE CAP IN PLACE THUNDERSTORM PROBABILITIES ARE FAIRLY
LOW. MAY SEE A FEW STORMS FIRE ALONG COLD FRONT TO OUR N LATER
TODAY. WILL MAINTAINING MENTION OF ISOLD SHOWER FOR THE COASTAL AREA
THIS MORNING AND THEN SHIFTING TO SOME INLAND ZONES AS WELL IN THE
AFTN HOURS OVER NE FL. TEMPS WILL BE AROUND UPPER 80S ALONG THE
COAST TO LOWER 90S INLAND.
&&
.AVIATION...VFR PREVAILS. MAY SEE BRIEF PERIODS OF MVFR CIGS NEAR 2
KFT AT COASTAL TAFS AT LEAST THROUGH THE NOON HOUR DUE TO DEVELOPING
CU OFF THE ATLC. MAY NEED TO AMEND FOR CRG...JAX AND VQQ THIS MORNING.
MVFR CIGS NEAR 2500-3000 FT ALSO WILL BE POSSIBLE AT GNV AROUND
15Z-18Z BASED ON GUIDANCE.
&&
.MARINE...WINDS EXPECTED TO BE ENE AROUND 10-15 KT TODAY. SEAS AT
41012 ARE 5-6 FT AND NEARLY ALL SWELL COMPONENT WITH PERIOD OF 15-16
SECONDS. SEAS AT 41112 AND 41008 ARE 3-4 FT. WAVE MODELS NOT DOING A
GREAT JOB WITH THE CURRENT SEA STATE THOUGH DOING BETTER AT 41012
THAN 41008. WILL KEEP SCA DUE TO SEAS IN PLACE OVER THE OFFSHORE
WATERS WITH AN INCREASING SWELL TREND OVER THE WEEKEND. SCA FLAGS DO
NOT APPEAR WARRANTED YET.
SURF...LATEST REPORTS INDICATE ABOUT 3-5 FT SO CURRENT SURF ZONE AND
HIGH RISK RIPS ARE ON TRACK.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 92 67 92 64 / 20 20 10 10
SSI 87 74 87 71 / 20 20 20 10
JAX 89 69 90 67 / 20 10 10 10
SGJ 88 74 88 71 / 20 20 20 0
GNV 90 67 91 66 / 10 0 10 10
OCF 90 67 90 65 / 10 0 10 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...RIP CURRENT RISK THROUGH MONDAY MORNING FOR DUVAL-FLAGLER-NASSAU-
ST JOHNS.
GA...RIP CURRENT RISK THROUGH MONDAY MORNING FOR COASTAL CAMDEN-
COASTAL GLYNN.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 3 AM EDT WEDNESDAY
FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
OFFSHORE.
&&
ARS/SPHazardous weather outlook, Sep 18, 2:32 AM EST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
332 AM EDT SAT SEP 18 2010
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-191000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
332 AM EDT SAT SEP 18 2010
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...HIGH RISK OF RIP CURRENTS AT AREA BEACHES...
A PERSISTENT ONSHORE FLOW AND A DEVELOPING LONG PERIOD SWELL FROM
DISTANT HURRICANE IGOR WILL CONTINUE TO BRING A HIGH RISK OF RIP
CURRENTS AT AREA BEACHES. ADDITIONAL INFORMATION CAN BE FOUND IN THE
SURF ZONE FORECAST PRODUCT AND COASTAL HAZARD MESSAGE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
...DANGEROUS RIP CURRENTS WILL CONTINUE THROUGH MONDAY AS HURRICANE
IGOR PASSES WELL TO OUR EAST...
A PERSISTENT ONSHORE FLOW AND INCREASING SWELLS GENERATED FROM
DISTANT HURRICANE IGOR WILL BRING AN ELEVATED RISK OF DANGEROUS
RIP CURRENTS THROUGH EARLY NEXT WEEK. IN ADDITION...BREAKER
HEIGHTS NEAR 7 FEET WILL BE POSSIBLE SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
PP
In the hours before
Special weather statement, Sep 18, 10:52 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1152 AM EDT SAT SEP 18 2010
FLZ033-181615-
ST. JOHNS-
1152 AM EDT SAT SEP 18 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
ST. JOHNS COUNTY FOR FUNNEL CLOUDS VALID UNTIL 1215 PM EDT...
AT 1150 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS CENTERED JUST WEST OF CRESCENT BEACH...MOVING WEST AT 10
MPH. A FUNNEL CLOUD WAS REPORTED WITH THIS STORM NEAR CRESCENT BEACH
ALONG HIGHWAY 206. GUSTY WINDS OF 40 TO 50 MPH IS POSSIBLE ALONG
WITH POSSIBLE MINOR DAMAGE. TORNADOES MAY DEVELOP WITH LITTLE OR NO
ADVANCE WARNING.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2964 8138 2973 8141 2979 8126 2969 8122
TIME...MOT...LOC 1550Z 078DEG 6KT 2972 8127
ZIBURA
Funnel Cloud, St. Johns
- When
- September 18, 10:54 AM EST
- Where
- St. Johns County, 2.27 mi SE of Dupont Centre
- Reported by
- Emergency Manager
- Coordinates
- 29.730, -81.290
Both emergency management and the public called in reports of a funnel cloud that extended a few hundred feet down from the base of a cumulus cloud.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Iowa, September 18 to 19, 2010$11 million · 3 in hail · 23 events
- Flash Flooding and Hail in Missouri, September 18 to 19, 2010$1.2 million · 5.5 in hail · 69 events
- Hail and Lightning Strike in Wisconsin, September 18, 2010$1.1 million · 2 in hail · 2 events
- Wildfire in Alabama, September 18 to 22, 2010$100,000 · 1 event
- Flash Flooding and Hail in Missouri, September 18 to 19, 2010$30,000 · 1.75 in hail · 15 events
- Lightning Strike in Illinois, September 18, 2010$50,000 · 1 event
- Flash Flood and Hail in Kansas, September 18, 20103.5 in hail · 29 events
- Hail in Kansas, September 18, 20101.75 in hail · 11 events
- Hail in Iowa, September 18 to 19, 20103 in hail · 8 events
- Flooding in South Dakota, September 18 to 30, 20106 events
- Flash Flood and Hail in Illinois, September 18 to 19, 20101.25 in hail · 6 events
- Hail and Damaging Winds in Missouri, September 18, 20101.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254656.